Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Duluth, MN

June 17, 2003Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 17, 2003, 7:41 PM CDT for Pine County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 7:41 PM CDT (00:41 UTC)
Expired
Jun 17, 2003, 8:45 PM CDT
In force
64 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Pine County, MN

The radar

The Duluth radar (KDLH), 75 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 180041
SVRDLH
MNC115-180145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
740 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 845 PM CDT

* AT 740 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM      
  WITH LARGE HAIL OVER KERRICK...OR ABOUT 25 MILES NORTHEAST         
  OF HINCKLEY...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUNO AROUND 750 PM...
  ASKOV AROUND 805 PM...
  DUXBURY AROUND 815 PM...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...MOVE
INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION
LIKE A RAVINE OR DITCH.

LAT...LON 4634 9249 4634 9278 4599 9278 4603 9236

$$

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:30 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 2:30 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT TUE JUN 17 2003

SFC TROF MAKING ONLY SLOW PROGRESS ACRS NRN MN AND CONTS TO WEAKEN
AS ASSOC S/WV SCOOTS OFF TO THE NE. TROF SHUD BE OVR OR JUST E OF
DLH BY 00Z. AREA BTWN TROF AND SHRA ENTERING NWRN WI STILL UNSTABLE
AND NOW RECEIVING SOME SUNSHINE. LIMITING FACTORS ARE WK VERT WIND
SHEAR AND WK LOLVL FORCING OTHR THAN SFC HEATING. SOME STORMS
ALREADY REFIRING IN NWRN CWA ALG TROF. WILL HAVE TO WATCH CLOSELY
FOR ISOLD SVR REST OF AFTN/EVE. SEE SWODY1 FOR MORE DETAILS. WILL
ACCOUNT FOR THIS IN FIRST PD OF NEW ZFP. ACTIVITY SHUD DIMINISH
RAPIDLY THIS EVE AS TROF PASSES...COOLER/DRIER AIR MOVES INTO THE
RGN...AND WE LOSE SUNSHINE. ANOTHER UPR TROF SWINGS ACRS THE WRN GRT
LKS ON WED...BUT AMS QUITE DRY BY THEN WITH INCREASING SUBSIDENCE.
WILL KEEP DRY. MAY ADJUST 1ST PD POPS OR TIMING A BIT...OTHW CURRENT
GRIDS LOOK TO BE ON TRACK. NEXT MENTION OF PRECIP WILL BE THIS
WEEKEND AS MAJ W COAST TROF DEVELOPS AND NEW SERIES OF S/WVS
APPROACH FROM THE SW. TEMPS STILL IN LINE WITH MOS GUIDANCE AND CAA
PATTERN THAT SETS UP FOR NXT 48 HRS. LTL OR NO CHANGES PLANNED FOR
TEMP GRIDS.

.DLH...NONE.

ERF
Hazardous weather outlook, Jun 17, 7:21 AM CDT, 12 hours 20 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
721 AM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN TODAY...AND FROM EXTREME EASTERN
MINNESOTA INTO NORTHWEST WISCONSIN THIS EVENING. MOST OF
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...PRODUCING LARGE
HAIL OR DAMAGING WIND.

THE THUNDERSTORMS SHOULD END IN FAR NORTHERN MINNESOTA TOWARD
INTERNATIONAL FALLS LATER THIS AFTERNOON...AND CONTINUE TO DECREASE
FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:04 PM CDTSevere Thunderstorm WarningDLHLake26 min
Jun 17, 7:06 PM CDTSpecial Marine WarningDLH39 min
Jun 17, 8:46 PM CDTSevere Thunderstorm WarningDLHPine44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.